Idaho, 2011

Debris Flows and Flooding in Idaho, April 1 to 20, 2011

April 1 to 20, 2011 · NWS OTX · 12 events in 8 counties and zones

A stationary trough of low pressure off the Pacific Northwest Coast steered a deep fetch of subtropical moisture into the Idaho Panhandle which persisted from the end of March through April 7th bringing several rounds of heavy rain. Mild temperatures and breezy winds accompanying the subtropical moisture feed resulted in excessive mid-elevation snowmelt.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stationary trough of low pressure off the Pacific Northwest Coast steered a deep fetch of subtropical moisture into the Idaho Panhandle which persisted from the end of March through April 7th bringing several rounds of heavy rain. Mild temperatures and breezy winds accompanying the subtropical moisture feed resulted in excessive mid-elevation snowmelt. The combination of heavy rainfall and excessive runoff resulted in sharp rises in most basins within the Idaho Panhandle. In addition, saturated soils became unstable in some locations resulting in debris flows. There were no injuries or reports of damage to residences or businesses however, significant damage was observed along transportation infrastructure within Bonner, Boundary, Lewis, Nez Perce, and Shoshone Counties as well as the Nez Perce Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 9:34 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 31, 9:34 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1034 PM PDT THU MAR 31 2011

.SYNOPSIS...
A BREAK IN THE WET WEATHER WILL ARRIVE TONIGHT AND FRIDAY WITH
ONLY LIGHT MOUNTAIN SHOWERS EXPECTED. A NEW STORM SYSTEM WILL BRING
MOUNTAIN SNOW AND POTENTIALLY MODERATE TO HEAVY VALLEY RAIN TO
MUCH OF THE AREA ON SATURDAY. SNOW LEVELS WILL DROP RAPIDLY
SATURDAY NIGHT INTO SUNDAY MORNING WITH VALLEY SNOWFALL POSSIBLE
AS THE SYSTEM EXITS...MAIN FOR EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE. ANOTHER STORM SYSTEM WILL BRING MORE MOUNTAIN SNOW
AND VALLEY RAIN TO THE REGION ON TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...

UPDATE FOR TONIGHT...WINDS HAVE SLACKENED OFF IN MOST PLACES
FAIRLY DRAMATICALLY IN THE PAST HOUR OR SO...WITH VIRTUALLY
NOWHERE REMAINING SOLIDLY ABOVE WIND ADVISORY GUST CRITERIA. THE
DECOUPLING TREND IN THE BOUNDARY LAYER SEEMS LIKELY TO CONTINUE
THROUGH THE NIGHT AND AS SUCH...WINDS SHOULD CONTINUE THEIR
DOWNWARD TREND. AS A RESULT...THE WIND ADVISORY WAS ALLOWED TO
EXPIRE ON SCHEDULE AT 8 PM.

VARIOUS HYDRO PRODUCTS CONTINUE TO BE ISSUED. THE NEWEST RIVER
FORECASTS INDICATE STRONGER RISES ON THE ST JOE RIVER AROUND ST
MARIES WITH FLOODING LIKELY TO CONTINUE FOR THE FORSEEABLE FUTURE.
IN ADDITION...THE 00Z GFS AND NAM BOTH REDEVELOP RAINFALL OVER THE
MOUTAINS OF THE IDAHO PANHANDLE FAIRLY SUBSTANTIALLY BY FRIDAY
AFTERNOON...SO ADDITIONAL WATER MAY BE INPUT TO THE IDAHO
PANHANDLE HYDROLOGICAL SYSTEM A BIT MORE QUICKLY THAN PREVIOUSLY
ANTICIPATED. /FRIES

&&

.AVIATION...
WINDS HAVE SUBSIDED AT MOST SITES...AND WILL AT ALL SITES WITHIN THE
NEXT TWO HOURS. SCATTERED TO BROKEN MID CLOUDS WILL GENERALLY BE THE
RULE OVERNIGHT BEFORE A MORE COHERENT DECK ARRIVES BY FRIDAY MORNING
AND LOWERS THROUGH THE MORNING HOURS. PRECIPITATION WILL SPREAD IN
FROM THE WEST GENERALLY AFTER 17Z/01 WITH MOST SITES SEEING AT LEAST
SHOWERS IN THE VICINITY BY AFTERNOON. CIGS WILL GENERALLY FALL OFF
TOWARD THE HIGH END OF MVFR BY LATER IN THE DAY...BUT VIS
RESTRICTIONS ARE NOT EXPECTED. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  54  40  47  30  49 /   0  10  60  90  80  20
COEUR D'ALENE  37  54  38  47  27  47 /  10  10  60 100  90  30
PULLMAN        41  56  40  45  30  47 /  20  10  60 100  80  20
LEWISTON       46  63  45  53  36  53 /  10  10  50  90  70  20
COLVILLE       36  58  37  50  33  52 /   0  10  70 100  80  20
SANDPOINT      34  50  36  45  31  45 /  10  20  70 100  90  40
KELLOGG        36  50  36  45  25  43 /  60  20  60 100  80  40
MOSES LAKE     39  63  41  53  35  56 /   0   0  40  50  20  10
WENATCHEE      40  62  42  51  34  55 /  10   0  50  50  10  10
OMAK           37  61  38  54  33  57 /   0   0  60  50  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 31, 9:40 AM PST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1040 AM PDT THU MAR 31 2011

IDZ002>004-WAZ042-011745-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ONGOING MOUNTAIN RAIN...HIGH SNOW LEVELS AND WINDY CONDITIONS WILL
CONTINUE TO PRODUCE RISING LEVELS ON SOME AREA RIVERS AND STREAMS.
PONDING OF WATER IS ALSO EXPECTED ON ROADWAYS...AS WELL AS THE
POSSIBILITY FOR ADDITIONAL LANDSLIDES.

WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 50 MPH
OVER PORTIONS OF THE COEUR D'ALENE AREA...IDAHO PALOUSE...AND THE
EAST SLOPES OF THE CASCADES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR MAIN STEM RIVER FLOODING IS EXPECTED ON THE ST JOE RIVER ON
FRIDAY. MINOR FLOODING IS ALSO POSSIBLE ON THE COEUR D'ALENE
RIVER AT CATALDO ON FRIDAY. SMALL STREAMS WILL REMAIN ELEVATED ON
FRIDAY AS WELL.

IN ADDITION...A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

IDZ026-027-WAZ032>036-041-044-011745-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL IMPACT MUCH OF EASTERN WASHINGTON AND
PORTIONS OF THE IDAHO PANHANDLE TODAY. WIDESPREAD WIND SPEEDS OF
25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 50 MPH OVER MOST OF THE
COLUMBIA BASIN...THE PALOUSE...AND THE SPOKANE AREA. LOCALLY
STRONGER WINDS ARE POSSIBLE NEAR THE ALPOWA SUMMIT AREA AND ACROSS
SOME OF THE MORE EXPOSED LOCATIONS IN THE PALOUSE LATE THIS
MORNING INTO EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

IDZ001-WAZ031-037-038-043-011745-
NORTHERN PANHANDLE-NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IN ADDITION...A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 debris flow, 4 flood. Local standard time, as filed.

Debris Flow, Central Panhandle Mountains

When
April 1, 12:00 AM PST to April 20, 11:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Emergency Manager
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A large debris flow which began around noon on March 30th along Forest Road 208 continued to slide as of April 20th. The slide blocked access to six permanent residences. There was an estimated 25,000 cubic yards of rock and mud over the road. The estimated cost to remove the earth and fix any damage to the road was 330 thousand dollars.

Debris Flow, Central Panhandle Mountains

When
April 1, 12:00 AM PST to April 2, 10:00 AM PST
Where
Central Panhandle Mountains forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A 24 inch culvert separated under a two lane paved road (Dobson Pass, FR 456) on a steep hill causing the slope to slide down the hill taking one half of the paved lane with it. The fill slope failure was 160 feet long and the paved roadway failure is 80 feet long. At the Dobson Pass Narrows, the outside fill slope was sliding down the hill reducing the road to one lane. The road shoulder was gone and pavement was undermined. The site was 300 feet long. The slide may have begun with heavy rainfall from March 31st and April 1st but was not discovered until April 2nd. The estimated cost of damage to the roadway was $75,000.

Flood, Nez Perce

When
April 2, 12:00 AM PST to April 3, 11:59 PM PST
Where
Nez Perce County, 3.49 mi W of North Lapwai to 5.61 mi SSE of Leland
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
46.452, -116.893

Flooding of several creeks and streams resulted in damage, closures, and evacuations along numerous roads along with minor flooding of six homes. Roads that were damaged include Webb Road, McCormack Ridge Road, Garden Gulch Road near Highway 95, Cottonwood Creek Road, Flatiron Road, and Mission Creek Road near Highway 95. Reservation Line Road and Webb Canal Road were also closed for a short time due to flooding. The worst of the flooding occurred along Webb Creek which flooded several low-lying areas, including the junction with Highway 95 and the junction with McCormick Ridge Road where reports stated water covered the bridge at the junction of McCormick Ridge Road. The Web Store Smoke Shop was inundated with approximately one foot of water. Around six homes along Webb Road experienced flooding up to the homes foundations. Mission Creek also spilled out of its banks with water reported to be flowing down Mission Creek Road, over the Mission Creek Bridge, and into nearby pastures and front yards. Sweetwater Creek, Lapwai Creek and Cottonwood Creek also had minor flooding with the Spalding church suffering the greatest damage. A culvert was plugged along Lapwai Creek near the intersection of Highway 95 and Garden Gulch Road causing road damage and a two day road closure. A plugged culvert along Sweetwater Creek led to approximately 30 feet of pavement erosion along Flatiron Road and 1500 feet of ditch and shoulder erosion. The Emergency Manager of Nez Perce County estimated flood damage to the roads was around $74,000 with most of the damage along Flatiron Road and Garden Gulch Road near Highway 95. On the Nez Perce Indian Reservation, at least one septic tank was compromised due to flooding. The flooding caused basement flooding in at least four homes throughout the reservation. Two private bridges were destroyed or compromised and classified as unsafe for use.

Debris Flow, Lewis and Southern Nez Perce

When
April 2, 12:00 AM PST to 1:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Emergency Manager
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A landslide was observed along Flatiron Road at the south end of Sweetwater Creek near Waha.

Debris Flow, Lewis and Southern Nez Perce

When
April 2, 12:00 AM PST to 11:59 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Emergency Manager
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A house in the Waha area (40486 Hawkview Lane) and its hillside had minor sliding. Residents at the location were evacuated by the Sheriff's Office. Exact time of the slide was unknown.

Debris Flow, Lewiston Area

When
April 2, 12:00 AM PST to 11:59 PM PST
Where
Lewiston Area forecast zone
Reported by
Emergency Manager
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

A landslide was observed on the Old Winchester Grade above a pond which is adjacent to a private residence. Exact time of the slide was unknown.

Flood, Lewis

When
April 2, 12:00 AM PST to April 3, 12:00 AM PST
Where
Lewis County, 4.61 mi WSW of Kamiah to 4.62 mi WSW of Kamiah
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.214, -116.123

Flooding of Lawyer's Creek resulted in closures of Lawyer's Creek Road between highway 162 and Flying B Ranch. The main creek split with one flow going toward Flying B Ranch where one resident reported at least one foot of water around his house. The rest of the creek flowed eastward to Robinson's Pond where it ate away at the levy between the pond and highway spilling about three feet of water over the road.

Flood, Benewah

When
April 2, 10:00 AM PST to April 3, 10:00 AM PST
Where
Benewah County, 0.26 mi S of Fernwood to 1.21 mi SE of Fernwood
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
47.116, -116.400

The Coeur D Alene Press reported that the St Maries River flooded it banks at Fernwood covering a manhole in town, leaking wastewater into the river. There were no direct impacts to health or wildlife.

Debris Flow, Lewiston Area

When
April 4, 7:00 PM PST to 11:00 PM PST
Where
Lewiston Area forecast zone
Reported by
Newspaper
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

The Lewiston Tribune reported a couple of small mudslides along highway 12 late Monday, April 4th that resulted in one road closure and some lane blockages. The exact time and location of each slide was unknown.

Flood, Boundary

When
April 6, 12:00 AM PST to 4:00 PM PST
Where
Boundary County, 2.39 mi NNW of Moravia to 1.88 mi NNW of Moravia
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
48.679, -116.408

Deep Creek flooded portions of Deep Creek Loop, also listed as Old Highway 95 causing sloughing of the roadway and embankment. Pavement damage was 500 feet by nine feet wide. The route is a major county through route from Naples to Bonners Ferry.

Debris Flow, Northern Panhandle

When
April 6, 12:00 AM PST to 10:00 AM PST
Where
Northern Panhandle forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Cut slope failure 200 feet wide and 200 feet above Lions Den Road. Ten foot rotational shear slid onto roadway. Some areas of the slope had sheared but not slipped completely. Estimated cost to remove slide and repair road is 500 thousand dollars. Exact time of slide was unknown.

Debris Flow, Northern Panhandle

When
April 6, 12:00 AM PST to 10:00 AM PST
Where
Northern Panhandle forecast zone
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Cut slope above Fleming Creek Road sheared and slid bringing trees and clay onto and across roadway. Outside shoulder over fill is settled and roadway cracked along the mid-lane. Damage occurred along a 2500 foot long section of the roadway. Estimated cost to remove slide and repair roadway is $800 thousand. Exact time of the slide was unknown.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293292, 293669, 293294, 293295, 293501, 293502, 293504, 293801, 293503, 293670, 293671, 293672.